Author: Zaya, Ninef E; Woodson, Gayle
Date published: February 1, 2010
Journal code: ENTJ
Proton pump inhibitor (PPI ) therapy has found a strong niche in the armamentarium of the practicing otolaryngologist, as gastroesophageal reflux disease (GERD) and laryngopharyngeal reflux (LPR) have been implicated in several otolaryngologic conditions, including otitis media, sinusitis, ana laryngitis.1·2 Development of vocal fold granuloma has been similarly regarded as a manifestation of GERD.3 LPR produces characteristic symptoms that may include frequent throat clearing, mild dysphonia, cough, globus, vocal fatigue, or cervical dysphagia.4·5 LPR is found in 75% of patients with asthma, and treatment with a PPI provides improvement in both asthma and LPR symptoms.6
Acid suppression is not without risk. Gastric-acid-suppressive therapy has been associated with increased risk of community-acquired pneumonia; it was postulated that this increased risk might be attributed to an elevated gastric pH.7 Furthermore, use of acid-suppressive agents, particularly PPIs, has been associated with increased risk of community-acquired Clostridium difficilemfection.*-9 More recently, long-term PPI therapy has been associated with an increased risk of hip fracture.10 We report an unusual complication of hypocalcemia related to PPI therapy, and briefly review the literature to further elucidate this problem.
A 50-year-old woman presented to our clinic with complaints of dyspnea that had been worsening. A few weeks earlier, she had noted that she became winded when going up stairs, and the problem had been increasing. Her airway was adequate at rest. She had a history of follicular carcinoma ofthe thyroid that had been treated with total thyroidectomy when she was 16 years of age. This was complicated by long-standing hypoparathyroidism and bilateral vocal fold paralysis. Her vocal fold paralysis had been treated with arytenoidectomy and a vocal fold medialization procedure more than 10 years earlier. Her airway, although not normal, had been stable and adequate for her activity level for many years, and her long-standing hypoparathyroidism and hypocalcemia had been treated with 0.25 pg of calcitriol and 2.8 g elemental calcium daily for many years, as well.
Flexible laryngoscopy revealed bilateral vocal fold motion impairment with a narrow glottic chink. No inspiratory abduction on either side was observed, but there was phonatory adduction of the left vocal fold, and with deep inspiration there was some paradoxic adduction of the right vocal fold. The interarytenoid region was erythematous and edematous, and mucus was stranding between the vocal processes (figure). It was postulated that edema from LPR was compromising her marginal airway.
The patient was started on a therapeutic trial of esomeprazole 40 mg twice a day. On the third day of treatment, she began to experience parasthesias in her hands, which quickly evolved into respiratory distress with stridor. She was taken to the emergency room and found to have an ionized calcium level of 0.8 mmol/L (normal range: 1.1 to 1.4 mmol/L) and a total calcium level of 6.4 mg/dl (normal range: 8.4 to 10.5 mg/dl). It was recognized that the esomeprazole was interfering with her calcium absorption.
The patient's hypocalcemia was treated with intravenous calcium and magnesium, and the esomeprazole was discontinued. The patient's symptoms abated, with no recurrence of hypocalcemia at the 1-year follow-up. Her airway is still marginal, but adequate for most daily activities.
Our case illustrates the need for caution in prescribing acid-suppressive agents in patients with a history of hypoparathyroidism. Calcium absorption is pHdependent and decreases significantly in the presence of achlorhydria.11,12 A previous report described hypocalcemia and tetany in a patient with a previous subtotal thyroidectomy who had been treated with lansoprazole for GERD.13 Our case, to our knowledge, is the first report of PPI -related hypocalcemia with associated stridor. Laryngospasm is a recognized complication of hypocalcemia; however, our patient had bilateral laryngeal paralysis. She had been noted to have inspiratory laryngeal adduction on her examination prior to beginning esomeprazole, indicating that she had synkinetic reinnervation rather than complete denervation.
Hypocalcemia is one of the most common complications of thyroid surgery. Many patients require large doses of calcium supplements to maintain a normal blood level of calcium. Therefore, it is logical that any agent that impairs calcium absorption could result in hypocalcemia. Animal studies have demonstrated 100% mortality due to hypocalcemia in rats that are rendered hypoparathyroid and then undergo gastrectomy and fundectomy. In contrast, no mortality was observed in rats with parathyroidectomy alone.14
Clinical studies have shown that elderly women on calcium carbonate supplements and PPIs show significantly decreased calcium absorption after an overnight fast and on an empty stomach.1 5 Also,an increased riskof hip fractures has been reported in patients on long-term therapy with PPIs.10 However, another study reported that patients on PPIs were able to absorb calcium from foods without any evidence of malabsorbtion.lft These findings indicate that hypocalcemia and/or bone loss are potential complications of PPI therapy. It would be prudent to avoid PPIs in patients with a history of hypoparathyroidism or, at the very minimum, to use them with caution.
If PPIs are prescribed for patients who require calcium supplements, the calcium should be taken with food to improve absorption.17 In patients with osteoporosis, PPI could hasten bone resorption and increase the risk of fracture. Therefore, caution should be used in these patients, as well, with PPI therapy limited to the shortest possible duration and the lowest effective dose. Guidelines need to be established for monitoring serum calcium and/or bone density during PPI therapy. Furthermore, if taking PPIs and calcium carbonate supplements is necessary, again, the calcium should be taken with food to avoid malabsorption.
LPR requires more frequent and intensive PPI therapy than that used to treat GERD. Therefore, the risk of calcium malabsorption is likely to be proportionally higher. It is imperative that risk factors such as hypocalcemia and hypoparathyroidism be taken into account in these patients. Furthermore, recent reports of increased risk of hip fractures,"1 community-acquired pneumonia,7 and community-acquired C difficile infection8,9 suggest that PPI therapy may not be so innocuous. It is recommended that patients on long-term PPI therapy be monitored, and that PPl be limited to the shortest duration and lowest effective dose.
1. Son e M, Yamamura Y, Hayashi H, et al. Otitis media in adults as a symptom of gastroesophageal reflux. Otolaryngol Head Neck Surg 2007;136(l):I9-22.
2. Pliipps CP, Wood WE, Gibson WS, Cochran W). Gastroesophageal reflux contributingtochronicsinusdiseaseinchildren: A prospective analysis. Arch Otolaryngol Mead Neck Surg 2000;126(7):831-6.
3. Ward PH, Zwitman D, Hanson D, Berci G. Contact ulcers and granulomas of the larynx: New insights into their etiology as a basis for more rational treatment. Otolaryngol Head Neck Surg 1980;88(3):262-9.
4. Bela f sky PC, Postma GN, Koufman JA. The association between laryngeal pseudosulcusand laryngopharyngeal reflux. Otolaryngol Head Neck Surg 2002; 126(61:649-52.
5. BeJafsky PC Postma GN, Koufman JA. The validity and reliability ofthe reflux finding score (RFS). Laryngoscope 2001 ;1 1 1(8): 131317.
6. Eryuksel E, Dogan M, Golabi P, et al. Treatment of laryngopharyngeal reflux improves asthma symptoms in asthmatics. J Asthma 2006;43(7):539-42.
7. Laheij RJ1 Sturkenboom MC, Hassing RJ, et al. Risk of communityacquired pneumonia and use of gastric acid-suppressive drugs. IAiVlA 2004:2921 161:1955-60.
8. Yearsley KA, Gilby LJ, Ramadas AV, et al. Proton pump inhibitor therapy isa risk factor for Clostridium difficiie-associa ted diarrhoea. Aliment Pharmacol Ther 2006;24(4):613-19.
9. Dial S, Delaney IA, Barkun AN, Suissa S. Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease. JAMA 2005;294(23):2989-95.
10. Yang YX, Lewis JD, Epstein S, Met/ DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296(24): 2947-53.
11. Recker RR. Calcium absorption and achlorhydria. N Engl J Med 1985;313(2):70-3.
12. Graziani G, Como G, Badalamenti S, et al. Effect of gastric acid secretion on intestinal phosphateand calcium absorption in normal subjects. Nephrol Dial Transplant 1995;10(8):1376-80.
13. Subbiali V, Tayek JA. Tetany secondary to the use of a proton-pump inhibitor !letter]. Ann Intern Med 2002;137(3):E219.
14. Axelson J, Persson P.Gagnemo-Persson R, Hâkanson R. Importance of the stomach in maintaining calcium homoeostasis in the rat. Gut 1991;32(U ): 1298- 1302.
15. O'Connell MB, Madden DM, Murray AM, et al. Effects of proton pump inhibitors on calcium carbonate absorption in women: A randomized crossover trial. Am J Med 2005; 118(7 1:778-81.
16. Serfaty-Lacrosniere C, Wood RJ, Voytko D, et al. Hypochlorhydria from short-term omeprazole treatment does not inhibit intestinal absorption of calcium, phosphorus, magnesium or zinc from food in humans.} Am Col) Nutr 1995;14(4):364-8.
17. Sikorski T, Marc i nowska- Sucho wierska E. There are more confounders in omeprazole-calcium interaction. Am J Med 2007; 120(2):el5.
Ninef E. Zaya, MD; Gayle Woodson, MD
Fronj the Department of Surgery, Division of Otolaryngology-Head and Neck Surgery, Southern Illinois University School of Medicine, Springfield, Ill.
Corresponding author: Gayle VVoodson, MD, Department of Surgery, Division of Otolaryngology-Head and Neck Surgery,
Southern Illinois University School of Medicine, PO Box 1 9662, Springfield, IL 62794-9662. E-mail: firstname.lastname@example.org